Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 161, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2018, 7:33 PM EDT for Fairfield County, Lexington County, Richland County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2018, 7:33 PM EDT (23:33 UTC)
- Expired
- Aug 9, 2018, 8:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 30 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:38 PM EDT | TSTM WND DMG | 4 Nne Lake Murray Of Ri, SC | PUBLIC REPORTED THROUGH SOCIAL MEDIA OF LARGE LIMBS DOWN ALONG SHADY GROVE ROAD NEAR THE INTERSECTION WITH KENNERLY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
787
WUUS52 KCAE 092333
SVRCAE
SCC039-063-079-100000-
/O.NEW.KCAE.SV.W.0161.180809T2333Z-180810T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
733 PM EDT THU AUG 9 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southwestern Fairfield County in central South Carolina...
North central Lexington County in central South Carolina...
Northwestern Richland County in central South Carolina...
* Until 800 PM EDT.
* At 732 PM EDT, a likely severe thunderstorm was located 8 miles
northwest of Irmo, moving southeast at 20 mph. This storm has had
some indications of a tornado, but not quite enough for a tornado
warning. Remember, severe thunderstorms can product tornadoes with
Little advance warning.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Irmo, Oak Grove, St. Andrews, Blythewood, Chapin, Peak, Seven Oaks
and Lake Murray Of Richland.
This includes the following highways...
Interstate 126 between mile markers 0 and 1.
Interstate 20 in South Carolina between mile markers 58 and 69.
Interstate 26 between mile markers 89 and 110.
Interstate 77 between mile markers 22 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3423 8085 3394 8117 3419 8136 3420 8135
3420 8134 3422 8134 3424 8132 3425 8133
3433 8124
TIME...MOT...LOC 2332Z 309DEG 18KT 3420 8125
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:33 PM EDT, 1 hour earlier.
Area forecast discussion, Aug 9, 6:33 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Columbia SC 633 PM EDT Thu Aug 9 2018 .SYNOPSIS... An upper ridge will extend westward from the Atlantic into our region through today. Then an upper-level trough digs into the eastern US for the weekend bringing above normal chances for rainfall through Monday. The trough exits to the northeast by mid-week favoring a more typical pattern of diurnal convection. Temperatures will be near or above normal with highs in the low to mid 90s and lows in the low 70s. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Models and wv show a weak s/w across cntrl GA that will move east-southeast across the area during the evening hours. Afternoon mesoanalysis shows best moisture and instability will remain south of I-20 through the remainder of the afternoon/evening. Expect widely scattered/scattered showers and thunderstorms to move across mainly the central/southern Midlands and CSRA. Regional radar shows convection that has fired over the past couple of hours across AL/GA beginning to move into the western portion of the CWA. Downdraft Cape values remain blo 1000, but PW values 1.8 + across much of the CWA. Expect main threat would be locally heavy rainfall, but storms are moving at between 20 and 25 mph which will decrease the chances, unless storms train across the same area. Temperatures will remain in the low/mid 90s with heat index values around 100 degrees. As s/w moves east of the area overnight and loss of daytime heating, expect convective activity to decrease during the evening hours with little chance for shra/tsra after midnight. Overnight lows will once again be in the low/mid 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Friday, a 500 mb trough will move east of the Mississippi but remain west of the forecast area, where weak ridging will persist. At the surface, a weak lee-side trough will provide some convergence for diurnal convection. Subsidence associated with the ridge aloft should keep thunderstorm coverage isolated to scattered during the afternoon. Expect high temperatures in the low to mid 90s with light WSW winds. Overnight the 500 mb trough continues eastward with shortwave energy moving into the forecast area towards daybreak. Models show moisture increasing Friday evening ahead of the shortwave which may increase thunderstorm coverage. Severe weather appears unlikely with only tall, skinny CAPE profiles in forecast soundings. Lows overnight will be in the low to mid 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... An upper level trough will dig into the Great Lakes region/Northeast over the weekend, cutting off from the main flow. This will direct warm, moist flow into the Southeast through Monday. A weak surface boundary will be across the Southeast and mid-Atlantic providing some convergence each day. This pattern supports above normal chances for rainfall. The upper-level low will track to the northeast and off the east coast by mid-week with ridging building into the Southeast. This will bring back a more typical pattern of isolated to scattered diurnal convection through the remainder of the long term. Temperatures will be near or above normal during the period. Highs should be in the low to mid 90s with lows in the low 70s. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... VFR conditions for most of the TAF period with brief restrictions possible in convection. Convection continues crossing the area with cells near all terminals. Main concern with convection remains strong and gusty winds with gusts mainly around 30 knots. With sunset convection will begin diminishing in coverage with all cells dissipating by midnight. Fog and stratus potential remain low overnight as low level jet again develops over the area and debris cloudiness remains. Cumulus will again begin developing during the late morning and early afternoon hours with showers and thunderstorms beginning very late in the TAF period. No mention of convection late in the period due to low confidence in timing and coverage. EXTENDED AVIATION OUTLOOK...Scattered mainly diurnal convection expected each day as well as late night/early morning fog and stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 9, 2:30 AM EDT, 17 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 230 AM EDT Thu Aug 9 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100630- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 230 AM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 9, 5:18 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT THU AUG 9 2018
GAZ064-065-SCZ030-092145-
Richmond GA-Columbia GA-Aiken SC-
518 PM EDT THU AUG 9 2018
...Strong Thunderstorms Will Impact Portions of Richmond...central
Columbia and southwestern Aiken Counties Through 545 PM EDT....
At 515 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms extending through southern Richmond County into
southern Aiken County. This includes the Augusta area. The strongest
storms were near the Beach Island area of Aiken County. Movement was
southeast near 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy downpours will lead to
ponding of water in poor-drainage areas.
Some locations in the path of this storm include... North Augusta,
Grovetown, Evans, Augusta, Martinez, Clearwater, Fort Gordon,
Belvedere, Hephzibah, Harlem, New Ellenton, Jackson, Gloverville,
Burnettown, Beach Island and Windsor.
This includes the following highways...
Interstate 20 in Georgia between mile markers 181 and 201.
Interstate 20 in South Carolina between mile markers 0 and 1.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 20.
LAT...LON 3359 8239 3355 8203 3353 8202 3354 8200
3347 8140 3321 8174 3339 8230
TIME...MOT...LOC 2115Z 317DEG 21KT 3341 8181Special weather statement, Aug 9, 5:46 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
546 PM EDT THU AUG 9 2018
SCZ036-092215-
Orangeburg SC-
546 PM EDT THU AUG 9 2018
...Strong Thunderstorms Will Impact Portions of west central
Orangeburg County Through 615 PM EDT....
At 545 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Denmark. Movement was east-
southeast near 20 mph. The storm will affect the area between Norway
and Cope.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Cope.
LAT...LON 3341 8114 3349 8108 3341 8091 3334 8100
TIME...MOT...LOC 2145Z 312DEG 4KT 3343 8109Local storm report, Aug 9, 6:08 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
608 PM EDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG 4 S BURNETTOWN 33.46N 81.85W
08/09/2018 AIKEN SC LAW ENFORCEMENT
TREES DOWN NEAR THE INTERSECTION OF PINE LOG
RD AND STORM BRANCH RD. TIME ESTIMATED FROM
RADAR.
&&
MJPSpecial weather statement, Aug 9, 6:29 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
629 PM EDT THU AUG 9 2018
SCZ020-092300-
Newberry SC-
629 PM EDT THU AUG 9 2018
...Strong Thunderstorms Will Impact Portions of northern and
northeastern Newberry County Through 700 PM EDT....
At 627 PM EDT...National Weather Service doppler radar indicated
thunderstorms in northern and northeastern Newberry County, moving
east at 15 mph. Some of these storms likely contained wind gusts
of 45 to 55 mph. Expect minor damage to tree limbs and blowing
around of light, unsecured objects.
Some locations in the path of this storm include...
Little Mountain and Pomaria.
This includes Interstate 26 between mile markers 64 and 87.
LAT...LON 3425 8133 3418 8140 3418 8141 3440 8176
3447 8155 3445 8155 3445 8154 3449 8149
3449 8148
TIME...MOT...LOC 2227Z 288DEG 9KT 3438 8153Special weather statement, Aug 9, 7:03 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
703 PM EDT THU AUG 9 2018
SCZ041-092330-
Bamberg SC-
703 PM EDT THU AUG 9 2018
...Strong Thunderstorms Will Impact southern Bamberg
County Until around 740 PM EDT....
At 701 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms moving into southern Bamberg County. Wind gusts
near 50 mph may occur along with frequent lightning and very
heavy downpours. The storms will move out of the area between
730 pm and 745 mph. Expect minor damage to tree limbs and blowing
around of light, unsecured objects. Ponding of water will occur
in poor-drainage areas.
Some locations in the path of this storm include...
Padgetts and Ehrhardt.
LAT...LON 3305 8110 3305 8112 3313 8121 3316 8122
3310 8088 3309 8088 3306 8089 3306 8091
3310 8094 3303 8108
TIME...MOT...LOC 2301Z 286DEG 49KT 3306 8094Special weather statement, Aug 9, 7:21 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
721 PM EDT THU AUG 9 2018
SCZ020-027-028-092345-
Lexington SC-Newberry SC-Richland SC-
721 PM EDT THU AUG 9 2018
...Strong Thunderstorms Winds will Impact Lake Murray Area...
...Boaters on Lake Murray Should Seek Safe Harbor...
Outflow from strong thunderstorms to the northwest
will overspread much of Lake Murray before 745 pm.
Gusts near 45 mph may occur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3427 8134 3424 8131 3424 8130 3420 8125
3420 8123 3415 8118 3406 8135 3423 8148
3430 8135
TIME...MOT...LOC 2319Z 286DEG 49KT 3414 8124The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:15 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 45 min |
| Aug 9, 5:20 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 25 min |
| Aug 9, 5:22 PM EDT | Areal Flood Advisory | CAE | Aiken | 113 min |
| Aug 9, 5:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 63 min |
| Aug 9, 5:46 PM EDT | Special Weather Statement | CAE | Orangeburg | 29 min |
| Aug 9, 6:29 PM EDT | Special Weather Statement | CAE | Newberry | 31 min |
| Aug 9, 6:34 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Richland | 56 min |
| Aug 9, 7:03 PM EDT | Special Weather Statement | CAE | Bamberg | 27 min |
| Aug 9, 7:21 PM EDT | Special Weather Statement | CAE | Newberry | 24 min |
| Aug 9, 7:43 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.